I am a 60 year old female. In 1996, I was diagnosed with lo-grade non-hodgkins lymphoma: received CVP chemo, no radiation. Suffered severe side effects from chemo, which were managed, with one exception.
As my hair began falling out, I began to experience a searing, acid-like burning pain on my scalp - with extremely tender "hot spots" that were excruciating to the touch. I couldn't put my head back, nor could I wear my eyeglasses often due to what seemed like a swelling of my scalp - and the glasses hurt behind my ears. I don't remember any lesions or blisters--although they could have been there; I was pre-occupied with treatment and other side effects.
I complained to my oncologist, but since he'd never seen this reaction to the chemo before...he dismissed the symptoms (AND the pain!) saying that it would disappear after treatment was done.
Well it didn't. It's now 7 1/2 years since treatment ended, and I still have this hideous, debilitating pain. It's an episodic event....it waxes and wanes. At first, neurologists tried to treat it with Elavil. No luck. Then one neurologist finally understood the severity of the pain and the debilitation that I was experiencing, and suggested Neurontin.
It was a miracle! But I had to keep increasing the dose, because the pain kept breaking through. Finally after being on 1800mg for a couple of years....I reduced the dose to 1200mg, and that seemed to work. Until 4or5 months ago, when the pain returned with a vengeance.
Please understand, at it's worst, I am non-functional. The acid-like burning eventually causes a deep migraine....and all I can do is wait it out. I can't put my head back on a pillow, because the pain is localized on the very top of my head and down the back to my neck (think of a Mohawk haircut!) I cry.....
I'm under the care of the pain management center of one of the most esteemed cancer centers in the world....and all they can recommend is increasing the Neurontin. I am now on 2100mg - which sort of paralyzes my mind....I'm sluggish, fatigued and my memory is shot. I've gained a lot of weight....
Occasionally, I feel bumps on my scalp - although I don't remember any blisters or sores at the time of chemo.
My own diagnosis is that I had an untreated case of shingles during chemo, which resulted in an intractible post-herpetic neuralgia. I've been tested positive for herpes Zoster. My oncologist says it is unlikely - although my neurologists and dermatoligist all say it IS possible.
I'm at my wits end.....I realize this is a rare situation, but I'm desparate for a real diagnosis (or a viable suggestion where I can get one) and an effective course of treatment.
Although I sympathize with your suffering, I'm afraid I haven't much to offer. I don't know whether it makes any difference if the pain is post-zoster, but for what it's worth, the symptoms and distribution don't suggest zoster at all. As for being "tested positive for zoster," I don't know what that means. Zoster is the same virus as chickenpox, and having antibodies in the bloodstream to that virus only means you once had the chickenpox, not zoster.
I have never dealt with or heard about a problem such as yours following chemotherapy. The only suggestion I can make is to consult pain clinics elsewhere--perhaps another set of eyes might think of other approaches.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.